Experts Declare: Overdosing by Touching Fentanyl Is Impossible

Can You Overdose from Touching Fentanyl?
Photo by SanchaiRat/Shutterstock.com

This past year, headlines have been full of horror stories stemming from the drug epidemic. Overdoses occur pretty much everywhere, and some strange reports have developed. Some of the odder reports to come around were that of people coming into physical contact with fentanyl and dying from an overdose due to the exposure. Fentanyl is a drug that’s been used for a long time in medical settings, but in the last 15 years, it’s been routinely mixed with heroin and other drugs. More recently, fentanyl has been imported into the country from China and seems to be popping up just about everywhere. Stories have been in the news about people getting the drug on their skin and overdosing. Some people believe this illustrates the potent nature of the drug while others think it’s a bit far-fetched to die from just getting a drug on your skin. But something is going on here. The question is, what’s happening?

In May of this year, CNN reported that a police officer in East Liverpool, Ohio had gotten fentanyl on his uniform during a routine traffic stop. After brushing some of the powder off, the officer started showing symptoms of overdose, was given Narcan, and rushed to a hospital. It was reported that the drug must have entered the officer’s body through the skin on his hands. Another story recently came out about a mother who was cleaning up the bathroom after her son overdosed. After coming into contact with fentanyl, the 69-year-old woman overdosed and died. The local county coroner said that the woman must have absorbed the drug through her skin after handling her son’s drug paraphernalia. Jeff Lees, the Cambria County coroner said, “this is a caution for safety, for anyone coming into contact with any type of powder substance.”

With these stories of people overdosing after touching fentanyl, its caused stress among first responders who fear to become a victim of this drug, being that it could get on your skin so easily during a medical crisis. But some experts say worrying is completely unnecessary. While many emergency personnel are concerned about the dangers of fentanyl, some medical toxicologists say it’s completely unwarranted because it’s scientifically impossible for enough of the drug to enter through the skin and cause an overdose.

Joseph D’Orazio, a Temple University emergency physician and medical toxicologist said in response to the police officer overdosing “that sort of incidental exposure would not cause such severe opioid toxicity. It’s just not plausible that getting a small amount of fentanyl on your skin is going to cause significant opioid toxicity. You don’t absorb enough drug fast enough to get toxicity that way.”

Some medical professionals believe it is way more plausible for EMTs, firefighters, paramedics, and police officers to accidentally inhale or swallow the drug and overdose rather than by merely getting it on their skin.

One toxicologist went on record and said that while 2 or 3 milligrams of fentanyl could absolutely cause an overdose, it’s very unlikely that enough of the drug could make its way into the bloodstream by being absorbed through the skin. Fentanyl is much better absorbed through the mucous membranes, like the mouth and the nose and emergency responders could easily take routine precautions to minimize that risk.

Whether or not fentanyl can be absorbed through the skin, the important thing to realize is that we have a huge drug problem on our hands that’s showing no signs of stopping. I know I say this all the time, but the solutions are prevention and good, quality drug rehab programs available to everyone. If we got this problem under control, we wouldn’t need to wonder about whether or not brushing fentanyl off your shirt will kill you, because it wouldn’t exist.


Sources Used:

http://www.philly.com/philly/health/addiction/overdose-just-by-touching-fentanyl-scientifically-impossible-experts-say-20170630.html

http://www.fox25boston.com/news/national/mother-dies-after-cleaning-up-from-sons-suspected-drug-overdose/648606762

http://www.cnn.com/2017/05/16/health/police-fentanyl-overdose-trnd/index.html

AUTHOR

Jason Good

Jason has been working in the field of addiction and recovery for over 10 years. Having been an addict himself, he brings real-world experience to the table when helping addicts and their families, while also offering a first-person perspective to the current drug crisis. Jason is passionate about educating the public about what’s currently going on in our society, and thankfully, offers practical solutions. Jason is also the co-host of The Addiction Podcast—Point of No Return. You can follow Jason on Google+, Twitter, or connect with him on LinkedIn.

NARCONON SUNCOAST

DRUG EDUCATION AND REHABILITATION